MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE
Catalog Number 03.010.052
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight not available for reporting.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a tibia nail placement on (b)(6) 2018, as the surgeon drilled for the static hole, he hit the already implanted nail with the drill bit.Reportedly the nail (with the locking bolt threaded into it) had been placed down the length of the bone and the aiming arm and radiolucent handle had been attached to assist in the alignment of the implants.The guides were also being used at the time but reportedly slid into each other perfectly.The surgeon suspected that the aiming arm and radiolucent handle were causing the misalignment.He removed the aiming arm and radiolucent handle and free-handed the rest of the implant placement.There were reportedly no surgical delays and no additional medical intervention required.Only routine x-rays were required during the surgery.The procedure was successfully completed and the patient status was reported to be "good" at the end of the procedure.Concomitant devices reported: 12.0 mm / 8.0 mm protection sleeve (part 03.010.063, lot number unknown, quantity 1), radiolucent insertion handle for expert nails 100 mm (part 03.010.065, lot number unknown, quantity 1).This report is for one (1) aiming arm for cannulated tibial nails-ex.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part 03.010.052, lot 8476109: manufacturing location: (b)(4).Release to warehouse date: march 04, 2014.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A service and repair evaluation was completed: the customer reported that the aiming arm was allegedly causing a misalignment of the nail.The repair technician reported that no issue was found with the instrument.Worn out parts is the reason for repair.The item is not repairable.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was completed: the returned 3+ year old reusable instrument was received at customer quality (cq) with wear, but no damage that would impair function or alignment was noticed.Several corners have worn anodize layer revealing the base aluminum substrate.The reported complaint condition of misalignment could not be replicated at cq via functional test because the relevant mating instruments (connecting screw, drill bit, guide(s) and implants (nail and screw(s)) involved in the intraoperative event were not returned.Review of the device history record (dhr) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.The relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Per the technique guide, the 03.010.052 aiming arm is a reusable instrument in the suprapatellar instrumentation for titanium cannulated tibial nails system and is used in conjunction with the 03.010.486 insertion handle for proper alignment and insertion of tibial nails into the intramedullary tibial canal.Additionally, the aiming arm provides guidance for nail locking via screw(s).Because it was reported that the issue occurred with a "static" hole, all four static holes on the returned device were measured with the largest pin that would fit into each hole and all fall within specification.No design issues, manufacturing discrepancies or post manufacturing damage that would contribute to this complaint were identified during this investigation.The reported complaint condition was not able to be confirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7300594
Report Number2939274-2018-50800
Device Sequence Number1994036
Product Code FZX
UDI-Device Identifier10886982067241
UDI-Public(01)10886982067241(10)8476109
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.052
Device Lot Number8476109
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2018
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer03/08/2018
04/06/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date03/23/2018
04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR